What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 26, 10:14 AM MST, 6 hours 40 minutes earlier.
Area forecast discussion, May 26, 10:14 AM MST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1114 AM MDT Sat May 26 2018
...Morning Update and Updated Aviation Discussion...
.UPDATE...
Models seem to be coming into better agreement with showers and
thunderstorms developing along and near a cold front across our
area, with convection becoming better organized as it moves across
central Montana into eastern Montana. Behind the front, another
round of showers and weaker thunderstorms then develops over
central and parts of southwest Montana this evening and may
persist into the overnight.
Some concerns with thunderstorm activity this afternoon into the
overnight will be frequent lightning, the possibility for hail
reaching 1 inch in diameter or larger, and severe winds with gusts
in excess of 58 mph. Additionally, torrential downpours will be
possible with some of these storms, and a localized flash flood
threat is also possible, especially in steep terrain and on area
burn scars from last summer.
Due to the expectation of convective activity commencing by early
this afternoon, this may be the last Forecast Discussion update
until later this evening.
&&
.SYNOPSIS...
A cold front will bring widespread chances for showers and
thunderstorms today. Some strong to severe storms are
possible this afternoon and evening...with strong
winds...hail...and localized heavy rain possible. Thunderstorm
activity diminishes to just scattered showers tonight. More
showers and thunderstorms are possible for Sunday and
Monday...especially across southern Montana. Temperatures will
remain above normal today...and through the holiday weekend.
&&
.AVIATION...
Updated 1712Z.
Surface cold front continues to move south and east and will pass
through KHVR and KGTF in the early afternoon. Expect once this
upslope flow reaches the mountains shortly thereafter that
thunderstorm activity will initiate across the mountains and move
in a general east or east-northeast direction from near a KGTF-
KHLN line. A few showers and thunderstorms can not be ruled out
toward KCTB later today as well. This first area of thunderstorms
is expected to track east, but lingering moisture, lift, and
instability will mean showers and thunderstorms can not be ruled
out well into the evening or perhaps even overnight over central
parts of our area, mainly around KGTF but possibly also including
KHLN, KBZN, and KEKS. Some storms especially this afternoon and
early evening could produce erratic winds over 30 knots, heavy
rainfall with MVFR conditions,and hail. Mainly VFR conditions
return tonight...although lingering low clouds and scattered
showers could bring some MVFR conditions to southwestern sites.
&&
.HYDROLOGY...
Areal Flood Advisory for the Lincoln area will continue through
Monday morning. Heavy rain from yesterday's evening thunderstorms
produced localized areas of flooding and increased run off,
especially near the Park Creek Burn Scar. Impacts from this event
should diminish later this morning, although additional
thunderstorms could return the threat throughout today.
The Sun River at Simms has risen above flood stage. The latest
forecast will keep the river at/or above flood stage for the next
several days, with a good rise expected later in the weekend into
early next week. Thus a flood warning is now in effect until
Thursday evening of next week for this section of the river.
Canyon Ferry is going to increase releases into the Missouri River.
The current forecast/plan is to keep the river below flood stage at
Ulm, Great Falls, and Fort Benton. However the river could rise to
near bankful in low areas. No flood watch will be issued at this
time, but any adjustments in the next few days could change that.
For the Missouri River near Landusky, including the James Kipp
Campground, the river is likely to go above flood stage sometime
next week with the increased releases. Flood highlights are likely
for this section of the Missouri River in the coming days.
The small stream flood advisory for Meagher County has been extended
until Sunday evening. Local DES reports minor problems continue.
With scattered thunderstorms through Saturday, minor problems are
expected to continue through much of the weekend.
Today there will be a minor to moderate threat for flash flooding
as forecasted thunderstorms could drop heavy rain at times.
Biggest concerns will come across burn scar areas from recent
fires and across any creeks or streams that are already running
high from increased run off. Those near these vulnerable areas
should stay alert to changing conditions today.
Current Highlights:
Small stream flood advisory for Meagher County until 615 PM Sunday.
Flood Warning until 715 PM Thursday for the Sun River in Cascade
County west of the city of Vaughn.
Flood Warning in effect until 300 PM MDT Sunday for the Big Hole
River near Melrose in Beaverhead and Madison Counties.
Flood Warning in effect until 145 AM MDT Monday for the Jefferson
River near Three Forks.
Flood Warning in effect until 1000 PM MDT Saturday for the Missouri
River near Toston in Broadwater County.
Flood Warning in effect until 1015 PM MDT Saturday for the Gallatin
River near Logan.
&&
.PREV DISCUSSION...
/ISSUED 545 AM MDT Sat May 26 2018/
Today through Tuesday...A weak wave riding over the diminishing
ridge is currently bringing some showers and isolated
thunderstorms across northern and central portions. These areas
have decent jet dynamics as well, which could continue the threat
through the morning hours. A brief lull in activity may then be
found early this afternoon before a cold front moves across the
region later this afternoon through the evening hours. Still a
marginal threat for severe weather today as this front meets
modest instability and shear. Best chances for severe weather look
to be from about Helena to Great Falls to Havre and eastward.
Gusty winds and hail will be the main threats. Other concern today
will be the high amounts of precipitable water. Heavy rain from
thunderstorms could bring a flash flood threat, especially to
already saturated areas, high creeks and streams from increased
runoff, and fire burn scar areas. Anyone with outdoor interest
should be alert today for adverse weather. Cold front exits to our
east tonight, briefly diminishing the shower and thunderstorm
threat. Large upper low in northern UT then brings the next round
of lift and moisture to the southern half of the CWA on Sunday,
while the northern half sees only isolated shower chances. Broad
scale trough then sets up for Memorial Day. This could bring more
rounds of showers and thunderstorms to the area, although coverage
is now expected to be scattered. Weak and likely brief ridging is
expected for Tuesday. Lingering moisture and instability could
still develop a few thunderstorms in the afternoon, with coverage
generally confined to the mountains. Temperatures through the
short term period look to be above normal with highs in the 70s to
low 80s, and lows in the 40s and 50s. Memorial day will see a
slight cool down, although temperatures will still be slightly
above normal. Anglin
Tuesday night through Saturday...Long term period still looks to
be on the more active side. Models agree that sometime Wednesday a
sharp cold front moves through brining a decent chance for showers
and thunderstorms to the region. Some stronger storms are possible
with this front especially given all the shear expected with the
front. Frontal boundary then stalls across the region and we see
a broad trough develop across the western U.S. The result could
be active weather for the region for Thursday into Friday.
Instability will be limited, so mostly expecting a shower and
isolated thunderstorm threat. Some models then developing a large
upper level low moving across the state later Friday through
Saturday. This would bring a more synoptic type widespread rain
event, with perhaps some higher elevation snow. This will have to
be monitored as high QPF values from these systems could add to
flooding concerns across the area. Temperatures in the long term
will start above normal. Wednesday's strong front look to cool
down temps to near or slightly below normal readings on Thursday.
Temperatures then hover around normal into next weekend. Anglin
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 79 52 77 52 / 50 70 20 20
CTB 74 48 78 49 / 50 50 10 10
HLN 78 51 73 51 / 50 70 60 40
BZN 78 48 68 48 / 40 40 70 70
WEY 70 39 61 37 / 30 30 70 70
DLN 74 46 65 46 / 50 50 80 70
HVR 83 53 81 52 / 30 30 10 10
LWT 78 51 71 50 / 40 50 30 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Numerous flood highlights are in effect until further notice.
Please Hydrology section above for additional details.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 26, 3:56 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
456 PM MDT SAT MAY 26 2018
MTZ008-262345-
Beaverhead MT-
456 PM MDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAVERHEAD COUNTY
UNTIL 545 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Wisdom, or 37 miles southwest of Anaconda, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4557 11327 4562 11339 4585 11323 4574 11296
TIME...MOT...LOC 2255Z 214DEG 18KT 4563 11328
CC
Special weather statement, May 26, 4:15 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
515 PM MDT SAT MAY 26 2018
MTZ052-270000-
Jefferson-
515 PM MDT SAT MAY 26 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...
At 515 PM MDT, a strong thunderstorm was located near Walkerville, or
near Butte, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boulder, Basin, Wickes and Elk Park.
This includes Interstate 15 between mile markers 134 and 171.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4640 11214 4615 11189 4597 11243 4598 11245
4602 11244 4605 11248 4608 11246 4613 11252
4617 11252
TIME...MOT...LOC 2315Z 237DEG 30KT 4607 11248
KJSpecial weather statement, May 26, 4:21 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
521 PM MDT SAT MAY 26 2018
MTZ015-052-053-055-270000-
Broadwater-Madison-Jefferson-Gallatin-
521 PM MDT SAT MAY 26 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES...
At 520 PM MDT, strong thunderstorms were located near Silver
Star and Sheridan, moving northeast at 45 mph.
Hail up to dime size and wind gusts up to 50 mph are expected with
these storms.
Locations impacted include...
Sheridan, Three Forks, Harrison, Pony, Cardwell, Logan, Lewis And
Clark Caverns State Park, Trident, Willow Creek, Waterloo and
Missouri Headwaters State Park.
This includes the following highways...
Interstate 90 between mile markers 252 and 284.
Highway 12 between mile markers 96 and 109.
Highway 287 between mile markers 73 and 97.
LAT...LON 4542 11213 4560 11237 4618 11172 4596 11128
TIME...MOT...LOC 2320Z 218DEG 41KT 4577 11196
KJ
Special weather statement, May 26, 4:25 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT SAT MAY 26 2018
MTZ008-262345-
Beaverhead-
525 PM MDT SAT MAY 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...
At 525 PM MDT, a strong thunderstorm was located 18 miles west of
Divide, or 25 miles south of Anaconda, moving north at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of north central
Beaverhead County.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4583 11326 4587 11322 4588 11310 4585 11308
4580 11296 4568 11303 4573 11328
TIME...MOT...LOC 2325Z 196DEG 31KT 4578 11313
KJLocal storm report, May 26, 4:47 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 ESE CARDWELL 45.85N 111.91W
05/26/2018 M0.88 INCH JEFFERSON MT TRAINED SPOTTER
&&
MARTINSpecial weather statement, May 26, 4:48 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
548 PM MDT SAT MAY 26 2018
MTZ015-052-270030-
Madison-Jefferson-
548 PM MDT SAT MAY 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND
SOUTHEASTERN JEFFERSON COUNTIES...
At 548 PM MDT, a strong thunderstorm was located 10 miles east of
Whitehall, or 29 miles south of Boulder, moving northeast at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lewis And Clark Caverns State Park and Cardwell.
This includes Interstate 90 between mile markers 254 and 272.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4603 11189 4593 11165 4590 11166 4575 11190
4582 11205
TIME...MOT...LOC 2348Z 215DEG 12KT 4584 11189
KJ